MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SYNFIX® EVOLUTION AIMING DEVICE/13.5MM & 15MM; INTERVERTEBRAL FUSION DEVICE W/INTEGRATED FIXATION, LUMBAR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SYNFIX® EVOLUTION AIMING DEVICE/13.5MM & 15MM; INTERVERTEBRAL FUSION DEVICE W/INTEGRATED FIXATION, LUMBAR
Model Number 03.835.002
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter is synthes sales consultant.Without a lot number the device history records review could not be completed.Customer quality conducted an investigation of the returned device.Device evaluation: investigation flow: broken and device interaction/functional visual inspection: the spindle for evolution (03.825.002) was received lodged in the synfix evaluation trial spacer holder (03.835.100) with a synfix evolution trial spacer (03.835.223) attached at the distal end.The knob of the spindle was broken at the weld which secures it to the shaft and was received detached.Additional surface wear consistent with use was noted which would not impact device functionality.As the complaint allegation related to an inability to disassemble the construct, the received condition was found to agree with the complaint description; the additional failure related to a broken weld was identified during the investigation.The devices were found during sterile processing, as such the specific circumstances at the time of the issue are unknown, therefore, it cannot be definitively determined if external factors (use error, misuse/abuse, etc.) impacted the complaint condition.Functional test: the construct was unable to be disassembled due to the broken spindle knob, as such the complaint condition was both able to be confirmed and replicated.Dimensional inspection: inspection of the relevant feature, the weld, was unable to be completed due to post manufacturing damage.Document/specification review: as the lot number is unknown, review of drawings from the time of manufacture is not possible.The following drawings, reflecting the current revision, were reviewed: spindle assembly, implant holder: spindle, implant holder: knob, trial spacer handle: during the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Material review: a material and/or hardness review was not possible as a review of the device history record(s) was not possible as the device¿s lot number is unknown.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Conclusion the complaint condition is confirmed as the spindle was unable to be disassembled from the trialing construct (03.835.100, 03.835.002 and 03.835.223).During investigation it was additionally identified that the spindle knob was broken from the device¿s shaft at the weld.Although a definitive root cause could not be determined, it is likely that this complaint condition is due to excessive force applied to the spindle during attempted disassembly as a result of the spindle being cross-threaded into the trial.During this investigation no product design or manufacturing issues were observed that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, it was noticed during inspection at loaners department that the synfix evolution aiming device was stuck in synfix evolution trial spacer holder.There was no patient involvement.Evaluation of the returned device revealed the spindle on the aiming device is broken.This report is for one (1) synfix evolution aiming device.This is report 1 of 1 for (b)(4).

Brand Name
SYNFIX® EVOLUTION AIMING DEVICE/13.5MM & 15MM
Common Device Name
INTERVERTEBRAL FUSION DEVICE W/INTEGRATED FIXATION, LUMBAR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8199475
Report Number2939274-2018-55600
Device Sequence Number2154579
Product Code OVD
UDI-Device Identifier10705034814070
UDI-Public(01)10705034814070
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K150673
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.835.002
Device Catalogue Number03.835.002
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/27/2018
Initial Report FDA Received Date12/27/2018
Patient Sequence Number1